Kansas, 2005

Tornadoes and Flash Flooding in Kansas, June 4, 2005

June 4, 2005 · NWS TOP · 65 events in 15 counties and zones

41 hail, 13 thunderstorm wind, 5 flash flood, 2 tornado, 2 heavy rain, 1 lightning, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
65

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 1:25 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 4, 1:25 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
225 PM CDT SAT JUN 4 2005

.DISCUSSION...
MAIN CONCERNS ARE ADDITIONAL HEAVY RAIN POTENTIAL AND SEVERE WEATHER
THIS EVENING AND TONIGHT.

FOR TONIGHT...
TSTMS ALREADY DVLPG ERN KS IN VERY UNSTABLE MOIST AMS AS IT SLOWLY
BECOMES UNCAPPED AND READY FOR SERVICE. SPC HI RISK AND NEWLY ISSUED
TOR WATCH FIT IN WELL. UPR LOW ERN COLO AND ATTENDING SHRTWV TO
ROTATE EWD THRU RGN TNGT PROVDG GOOD LIFT OVER SFC BOUNDR AS IT
MOVES EWD TNGT. DRY LN STILL IN WRN KS, SO SVR THREAT COULD LAST
SEVERAL HRS. ALSO THREAT OF HVY RAINFALL OVER REGN WITH SATURATED
GRD FROM YDA AND OVERNGT RAINS. THUS FFA IS CONTD ACROSS ALL BUT FAR
NWRN CWA. CUD BE A VERY BUSY EVNG....

SUNDAY/SUNDAY NIGHT...THE 5H TROUGH AXIS WILL MOVE ACROSS EASTERN KS
DURING THE LATE MORNING HOURS ON SUNDAY. THIS WILL PUSH THE PACIFIC
COLD FRONT EAST INTO MO BY NOON. THERE MAY BE A SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS THE SOUTHEAST COUNTIES OF THE FA BEFORE FROPA
BY NOON. TEMPERATURES WILL BE IN THE MID 80S WITH DRIER CONDITIONS.

MONDAY/TUESDAY NIGHT...ANOTHER 5H TROUGH WILL MOVE ON SHORE ACROSS
THE PACIFIC NORTHWEST AND DIG INTO THE CENTRAL ROCKY MOUNTAINS. A
MINOR 5H TROUGH WILL LIFT NORTH ACROSS THE NORTHERN PLAINS. EASTERN
KS WILL BE UNDER A DOWN STREAM 5H RIDGE. THERE MAY BE A SLIGHT
CHANCE FOR THUNDERSTORMS WHEN THE DEEPER MOISTURE MOVES NORTH ACROSS
THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...BUT THE RIDGE ALOFT
AND CAP MAY LIMIT ANY DEEP MOIST CONVECTION. AFTERNOON HIGHS WILL BE
IN THE MID 80S TO LOWER 90S. OVERNIGHT LOWS IN THE 60S.

WEDNESDAY/SATURDAY...THE LONGER RANGE MODELS CONTINUE TO SHOW A
LONGER WAVE LENGTH 5H TROUGH ACROSS THE WESTERN CONUS. ATTM MOST OF
THE SMALLER WAVE-LENGTH 5H TROUGH WILL LIFT OUT NORTH OF THE FA. THE
GFS SHOWS A 5H TROUGH LIFTING NORTHEAST FARTHER SOUTH ACROSS THE
CENTRAL PLAINS ON WEDNESDAY. THERE MAY BE ENOUGH LIFT TO BREAK THE
CAP AND GIVE THE AREA A BETTER CHANCE OF RAIN WEDNESDAY AND
WEDNESDAY NIGHT. OTHERWISE EXPECT MOSTLY DRY CONDITIONS WITH HIGH
TEMPERATURES IN THE THE MID 80S TO AROUND 90 DEGREES.
&&

.TOP WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IS IN EFFECT UNTIL
11 PM CDT FOR THE ENTIRE CWA. A FLOOD WATCH IS IN EFFECT UNTIL 6AM
SUNDAY ALONG AND SOUTH OF A LINE FROM ABILENE...TO MANHATTAN...TO
SENECA.
Hazardous weather outlook, Jun 4, 1:45 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT SAT JUN 4 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-051000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
245 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...TORNADOES POSSIBLE LATE TODAY AND TONIGHT...

SEVERE THUNDERSTORMS CONTINUE TO BE LIKELY ACROSS THE AREA BY LATE
AFTERNOON CONTINUING INTO THE NIGHTTIME HOURS. A SIGNIFICANT SEVERE
WEATHER OUTBREAK IS LIKELY WITH LARGE HAIL...DAMAGING WINDS AND
TORNADOES POSSIBLE FROM FAST DEVELOPING AND QUICK MOVING SEVERE
STORMS. STRONG WIND SHEAR AND VERY UNSTABLE AIR WILL LEAD TO
SUPERCELL THUNDERSTORMS THAT WILL BE LONG-LIVED AND HAVE THE
POTENTIAL TO PRODUCE TORNADOES. WEATHER INFORMATION SHOULD BE
MONITORED FREQUENTLY FOR UPDATES, WATCHES AND WARNINGS...ESPECIALLY
WHERE OUTDOOR ACTIVITIES ARE PLANNED. BE READY FOR QUICK ACTION IF
STORMS FORM.

A FLOOD WATCH ALSO CONTINUES TONIGHT FOR A GOOD PART OF THE AREA.
MORE HEAVY RAINFALL TONIGHT OVER ALREADY SATURATED GROUND WILL LEAD
TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR RESIDUAL THUNDERSTORMS EARLY SUNDAY ALONG AND
SOUTHEAST OF I-35...WITH A CHANCE FOR MORE THUNDERSTORMS AGAIN
MONDAY NIGHT THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND SHOULD BE
READY FOR QUICK DEPLOYMENT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 4, 1:06 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
206 PM CDT SAT JUN 4 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-050400-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
206 PM CDT SAT JUN 4 2005

TORNADO WATCH NUMBER 391 IS IN EFFECT UNTIL 1100 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          JEFFERSON             OTTAWA
GEARY                 SHAWNEE               WABAUNSEE
DICKINSON             DOUGLAS               MORRIS
OSAGE                 LYON                  FRANKLIN
COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                ABILENE
LAWRENCE              JUNCTION CITY         TOPEKA
MANHATTAN             CLAY CENTER           CONCORDIA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 4, 2:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CIRCLEVILLE             39.51N 95.86W
06/04/2005  0.75 INCH        JACKSON            KS   TRAINED SPOTTER

&&

CAVANAUGH

The radar

The Topeka radar (KTWX), 101 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

41 hail, 13 thunderstorm wind, 5 flash flood, 2 tornado, 2 heavy rain, 1 lightning, 1 flood. Local standard time, as filed.

Hail, Jackson

When
June 4, 2:10 PM CST
Where
Jackson County, Circleville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -95.817

Hail, Nemaha

When
June 4, 2:22 PM CST
Where
Nemaha County, 5 mi SSE of Goff
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -96.833

Hail, Pottawatomie

When
June 4, 3:05 PM CST
Where
Pottawatomie County, 1 mi E of Olsburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -96.850

Tornado, Brown

When
June 4, 3:18 PM CST to 3:26 PM CST
Where
Brown County, 6 mi S of Hiawatha
Rating
F2
Path length
3 mi
Path width
100 yd
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
39.733, -96.133

Three farmsteads or businesses sustained damage with a total of 15 buildings damaged or destroyed. Several cars were rolled and a combine was moved a considerable distance. A salvage yard was near one of the houses damaged by the tornado. A hubcap from the salvage yard had become airborne and was impaled in the sheet rock in the living room of the house.

Hail, Brown

When
June 4, 3:18 PM CST
Where
Brown County, Hiawatha
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -96.833

Hail, Dickinson

When
June 4, 3:22 PM CST
Where
Dickinson County, 6 mi N of Carlton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -96.183

Hail, Dickinson

When
June 4, 3:28 PM CST
Where
Dickinson County, 2 mi S of Enterprise
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -96.833

Hail, Dickinson

When
June 4, 3:28 PM CST
Where
Dickinson County, 7 mi N of Carlton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -96.133

Hail, Dickinson

When
June 4, 3:28 PM CST
Where
Dickinson County, 7 mi S of Abilene
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -96.133

Hail, Nemaha

When
June 4, 3:28 PM CST
Where
Nemaha County, Goff
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -96.833

Hail, Dickinson

When
June 4, 3:35 PM CST
Where
Dickinson County, 2 mi SW of Enterprise
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -96.867

Hail, Nemaha

When
June 4, 3:35 PM CST
Where
Nemaha County, Centralia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -95.767

Hail, Dickinson

When
June 4, 3:38 PM CST
Where
Dickinson County, 5 mi NE of Moonlight
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -96.583

Hail, Nemaha

When
June 4, 3:45 PM CST
Where
Nemaha County, 4 mi SSW of Sabetha
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -96.583

Hail, Geary

When
June 4, 3:50 PM CST
Where
Geary County, Junction City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -95.683

Hail, Geary

When
June 4, 3:55 PM CST
Where
Geary County, 1 mi W of Junction City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -96.000

Hail, Geary

When
June 4, 3:57 PM CST
Where
Geary County, Junction City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -95.683

Hail, Nemaha

When
June 4, 4:02 PM CST
Where
Nemaha County, 4 mi SW of Centralia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -96.467

Hail, Geary

When
June 4, 4:02 PM CST
Where
Geary County, Junction City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -96.500

Hail, Nemaha

When
June 4, 4:14 PM CST
Where
Nemaha County, Centralia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.233, -96.467

Hail, Nemaha

When
June 4, 4:22 PM CST
Where
Nemaha County, Centralia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -96.867

Hail, Geary

When
June 4, 4:22 PM CST
Where
Geary County, Junction City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -95.767

Hail, Brown

When
June 4, 4:24 PM CST
Where
Brown County, 2 mi WNW of Fairview
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -96.583

Hail, Riley

When
June 4, 4:25 PM CST
Where
Riley County, Manhattan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -95.750

Hail, Riley

When
June 4, 4:27 PM CST
Where
Riley County, Manhattan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -95.483

Hail, Brown

When
June 4, 4:28 PM CST
Where
Brown County, Morrill
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -96.317

Hail, Nemaha

When
June 4, 4:29 PM CST
Where
Nemaha County, 5 mi SE of Seneca
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -96.050

Heavy Rain, Riley

When
June 4, 4:30 PM CST to 9:30 PM CST
Where
Riley County, Manhattan
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
39.600, -95.883

Heavy rain of 4 to 5 inches caused urban and small stream flooding in Manhattan. Numerous stranded vehicles but no injuries were reported.

Tornado, Pottawatomie

When
June 4, 4:30 PM CST
Where
Pottawatomie County, 2 mi N of Swamp Angel
Rating
F1
Path length
0.5 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
39.050, -97.050

Tornado occurred at the Elbo lake community east of Manhattan. Many large trees were damaged or blown over...powerlines were downed...a boat blown across the lake and at least four buildings sustained damage...primarily from trees falling on them.

Hail, Brown

When
June 4, 4:34 PM CST
Where
Brown County, Morrill
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.683

Thunderstorm Wind, Pottawatomie

When
June 4, 4:38 PM CST
Where
Pottawatomie County, 4 mi NNW of St George
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.400, -96.183

Thunderstorm Wind, Pottawatomie

When
June 4, 4:41 PM CST
Where
Pottawatomie County, 5 mi NW of St George
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.167, -95.583

Flash Flood, Geary

When
June 4, 4:52 PM CST to 7:52 PM CST
Where
Geary County, Junction City
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
39.850, -95.533

Up to six inches of rain brought widespread flooding around the city. Some cars were swept away with numerous roads closed and cars stalled. Fortunately, no injuries were reported.

Thunderstorm Wind, Pottawatomie

When
June 4, 4:52 PM CST
Where
Pottawatomie County, 3 mi NW of St George
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.600, -96.483

Power lines down.

Hail, Washington

When
June 4, 5:13 PM CST
Where
Washington County, 7 mi S of Barnes
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -95.467

Flash Flood, Riley

When
June 4, 5:15 PM CST to 8:15 PM CST
Where
Riley County, 5 mi S of Riley
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.767, -97.283

Over 6 inches of fast flowing water bringing logs and debris across roads.

Hail, Washington

When
June 4, 5:23 PM CST
Where
Washington County, Barnes
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -95.767

Hail, Jackson

When
June 4, 5:30 PM CST
Where
Jackson County, 1 mi W of Holton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.317, -95.267

Thunderstorm Wind, Jackson

When
June 4, 5:30 PM CST
Where
Jackson County, 1 mi W of Holton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.067, -95.683

Hail, Riley

When
June 4, 5:39 PM CST
Where
Riley County, 3 mi S of Manhattan
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -96.183

Hail, Marshall

When
June 4, 5:48 PM CST
Where
Marshall County, 1 mi NE of Bremen
Measured
2.75 in hail
Reported by
NEWSPAPER
Coordinates
39.500, -95.867

Hail, Jackson

When
June 4, 5:53 PM CST
Where
Jackson County, Holton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -96.200

Thunderstorm Wind, Jefferson

When
June 4, 6:05 PM CST
Where
Jefferson County, 2 mi W of Ozawkie
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.550, -96.433

Lightning, Pottawatomie

When
June 4, 6:20 PM CST
Where
Pottawatomie County, Wamego
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.433, -96.600

Lightning hit feeder lines to the Wamego Municipal Power Plant with some damage to the plant and loss of power to some residents.

Hail, Pottawatomie

When
June 4, 6:20 PM CST
Where
Pottawatomie County, Wamego
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.683

Thunderstorm Wind, Pottawatomie

When
June 4, 6:20 PM CST
Where
Pottawatomie County, St Clere
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.250, -95.967

Flash Flood, Wabaunsee

When
June 4, 6:48 PM CST to 9:48 PM CST
Where
Wabaunsee County, 12 mi WNW of Paxico
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -97.117

Over 6 inches of fast flowing water over highway 18 and over several county roads.

Hail, Shawnee

When
June 4, 6:51 PM CST
Where
Shawnee County, Topeka
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -95.750

Reported at 13th and Garfield.

Thunderstorm Wind, Lyon

When
June 4, 6:55 PM CST
Where
Lyon County, Emporia
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.150, -95.750

Hail, Jefferson

When
June 4, 7:09 PM CST
Where
Jefferson County, 1 mi SW of Meriden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -96.767

Hail, Morris

When
June 4, 7:12 PM CST
Where
Morris County, 4 mi S of Council Grove
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Heavy Rain, Morris

When
June 4, 7:16 PM CST to 10:30 PM CST
Where
Morris County, 4 mi S of Council Grove
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
39.667, -95.917

Ponding of water and small stream flooding along U.S. Highway 177 near Council Grove.

Hail, Jefferson

When
June 4, 7:22 PM CST
Where
Jefferson County, 1 mi W of Ozawkie
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Flash Flood, Pottawatomie

When
June 4, 7:35 PM CST to 10:35 PM CST
Where
Pottawatomie County, 1 mi N of St Marys
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.783, -97.283

Over 6 inches of fast flowing water across several roads in the area.

Thunderstorm Wind, Jefferson

When
June 4, 7:43 PM CST
Where
Jefferson County, Winchester
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.033, -96.833

Thunderstorm Wind, Shawnee

When
June 4, 7:50 PM CST
Where
Shawnee County, 1 mi N of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.233, -96.833

Thunderstorm Wind, Lyon

When
June 4, 8:02 PM CST
Where
Lyon County, 5 mi S of Emporia
Measured
55 kt (63 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.133, -96.367

Hail, Lyon

When
June 4, 8:04 PM CST
Where
Lyon County, 3 mi SW of Allen
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -96.067

Hail, Lyon

When
June 4, 8:14 PM CST
Where
Lyon County, Americus
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -95.750

Thunderstorm Wind, Shawnee

When
June 4, 8:14 PM CST
Where
Shawnee County, Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Large tree down at 44th and Rochester Rd.

Hail, Jackson

When
June 4, 8:28 PM CST
Where
Jackson County, Delia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Thunderstorm Wind, Coffey

When
June 4, 8:52 PM CST
Where
Coffey County, Burlington
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.767, -95.533

Thunderstorm Wind, Coffey

When
June 4, 8:52 PM CST
Where
Coffey County, 3 mi S of Burlington
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.233, -96.483

Flood, Jefferson

When
June 4, 9:06 PM CST to 11:45 PM CST
Where
Jefferson forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
38.883, -97.150

US highway 24 east of US 59 junction closed with water over the road.

Flash Flood, Jackson

When
June 4, 9:30 PM CST to 11:30 PM CST
Where
Jackson County, 2 mi N of Holton
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
38.817, -97.217

Debris field along road indicated water of 10 to 15 inches deep had been flowing over the road. Also, a nearby roadway was washed out. The next day after the water had receded, a man sustained serious but indirect injuries when he drove over a culvert on the road. The culvert collapsed under the weight of the car he was driving.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461682, 5461683, 5461684, 5460458, 5461685, 5461686, 5461687, 5461688, 5461689, 5461690, 5461691, 5461692, 5461693, 5461694, 5461695, 5461696, 5461697, 5461698, 5461699, 5461759, 5461760, 5461761, 5461763, 5461764, 5461765, 5461766, 5461767, 5460449, 5460459, 5461768, 5461769, 5461770, 5460451, 5461771, 5461772, 5460452, 5461762, 5461773, 5461774, 5461775, and more.